Hail, Cherry
- When
- July 6, 5:49 PM CST
- Where
- Cherry County, 7.75 mi SSW of Cody
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.820, -101.280
Public reported ping pong ball size hail southeast of Eli.
Separate supercells, clusters, and small linear systems moved through the panhandle and northern Sandhills from the evening into the early overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Separate supercells, clusters, and small linear systems moved through the panhandle and northern Sandhills from the evening into the early overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 6, 5:28 PM CST, 21 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 628 PM CDT Mon Jul 6 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 344 PM CDT Mon Jul 6 2020 A frontal passage and weak mid-level shortwave will help to trigger some scattered thunderstorms across portions of northern Nebraska. For the most part, the best instability (CAPE over 2000 J/kg and the steepest lapse rates) will be just north of the the Nebraska border in southern South Dakota. Enough uncertainty exists in thunderstorm placement , though, that a few stronger or isolated severe storms could drift south and impact north central Nebraska. The main threats with these storms will be large hail, brief gusty winds, and brief heavy rainfall. Thunderstorms are expected to initiate across South Dakota by late afternoon and finally impact our area after 7pm CDT. Thunderstorms will gradually diminish over the overnight as they encounter a more stable airmass. Dry weather returns Tuesday morning before another round of thunderstorms are possible late Tuesday afternoon through the evening. These storms will be triggered by a surface trough and will impact mainly the eastern Panhandle and into portions of southwest Nebraska. Instability will be limited and confidence in mature thunderstorm development is low. Main concern with these storms will be strong wind gusts as storms quickly develop and dissipate before large hail can develop. Timing for thunderstorms will mainly be after 00Z and end by 06Z. .LONG TERM...(Wednesday through Monday) Issued at 344 PM CDT Mon Jul 6 2020 A better chance of thunderstorms arrives on Wednesday afternoon and into the evening as a cold front gets dragged across the northern Plains. Current guidance shows severe thunderstorms will impact much of the forecast area. Best times for thunderstorms will be between 1pm CDT and midnight CDT. Heavy rainfall and large hail is expected out of these storms initially. Strong winds will become more of a threat as the event evolves and thunderstorms move eastward. While this event looks very probable, there is still some uncertainty in the timing and location of strongest storms. This will be ironed out over the next couple forecasts. There is another chance for afternoon/evening thunderstorms on Thursday and Saturday, there is still plenty of uncertainty to warrant much more than low chance pops (30%) in the forecast at this time. Drier weather returns for Sunday as high pressure builds back into the area. Plenty of warm air advection into the region will keep surface temperatures in the 90s through the end of next week. The warmest temperatures will be across western and southwest Nebraska (mid 90s to low 100s) where the strongest warm air surge is expected. Elsewhere, temperatures remain in the low to mid 90s. Heat indices will still be close to reaching heat advisory criteria especially on Wednesday and Saturday. Will need to monitor this closely over the next couple days. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 628 PM CDT Mon Jul 6 2020 Isolated to scattered thunderstorm activity is expected across northern nebraska this evening and overnight affecting areas north of highway 2 until about 08z. The fate of the thunderstorm activity across the panhandle is uncertain at this time but likely would dissipate this evening (04z). Otherwise, VFR is expected across western and north central Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kulik LONG TERM...Kulik AVIATION...CDC
Hazardous Weather Outlook National Weather Service North Platte NE 309 PM CDT Mon Jul 6 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-072015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 309 PM CDT Mon Jul 6 2020 /209 PM MDT Mon Jul 6 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated to scattered thunderstorms will affect parts of the Panhandle, Sandhills, and north central Nebraska. The greatest chances of severe storms will be north of Highway 20. The main hazards of these storms will be large hail, strong winds, and brief downpours that could lead to localized flooding. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Additional thunderstorm chances exist Tuesday evening in western Nebraska, mainly along and west of Highway 83, and Wednesday evening for the Sandhills and eastward. A few storms each evening may be severe with large hail and strong winds being the primary concerns. Storm chances will continue into Thursday and Friday, at this time severe weather chances remain uncertain. Near critical fire weather conditions are possible on Tuesday, with the combination of hot temperatures and low relative humidity expected. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Meltzer/Gomez
Special Weather Statement National Weather Service North Platte NE 622 PM CDT Mon Jul 6 2020 NEZ005-094-070015- Eastern Cherry NE-Western Cherry NE- 622 PM CDT Mon Jul 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL 715 PM CDT/615 PM MDT/... At 622 PM CDT/522 PM MDT/, Doppler radar was tracking a strong thunderstorm 7 miles west of Cody, or 22 miles southeast of Martin, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cody, Kilgore, Nenzel, Cody Lake and Eli. This includes Highway 20 between mile markers 147 and 176. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4274 10100 4289 10151 4300 10147 4300 10091 TIME...MOT...LOC 2322Z 285DEG 19KT 4297 10138 CDC
The North Platte radar (KLNX), 112 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Public reported ping pong ball size hail southeast of Eli.
A trained weather spotter reported golf ball size hail southwest of Nenzel.
A trained weather spotter estimated a 60 mph wind gust near Bingham.
A trained weather spotter reported tree limbs downed in Sargent.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901593, 901594, 901595, 901596.